Tennessee, 2021

Heavy Snow in Tennessee, February 17 to 18, 2021

February 17 to 18, 2021 · NWS MRX · 2 events in 2 counties and zones

A winter storm brought light snow to much of East Tennessee in the early morning hours of February 18, but heavy snow was reported in portions of the Cumberland Plateau.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A winter storm brought light snow to much of East Tennessee in the early morning hours of February 18, but heavy snow was reported in portions of the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 17, 6:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 17, 6:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
645 PM EST Wed Feb 17 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(This Evening through Thursday)...

Key Messages...

1) A wintry mix of snow, sleet, and possibly freezing rain Plateau
and Mountains can be expected across the region from this evening
through early Thursday morning. Wintry mix will transition to all
rain by around daybreak Thursday. Greatest accumulations from the
Plateau, northeast Tennessee into southwest Virginia.

2) Very challenging forecast on precipitation type.
Initial precipitation will be influenced by wet bulb cooling due
to dry airmass and eventually strong dynamic forcing between
04-09Z. However, models also depict strong strong warm air
advection/isentropic lift which will fight to change precipitation
to rain. Model soundings show warm air winning out over most of
the area by daybreak.

3) The strong system will also produce widespread rainfall
amounts of 1 to 1 1/2 inches with localized 2 inches+. Given the
soggy soil conditions, most of this will be runoff which may cause
some localized flooding issues.

4) Temperatures warming into the 40s across much of the valley
Thursday with another round of rain with frontal passage in the
afternoon.

Now for the particulars...

For this evening and tonight, strong jet structure will move
across the Tennessee valley and southern Appalachians. Some models
are so a 300mb jet of 165-170kts over the Ohio valley. Models show
very strong upper divergence with the jet configuration between
04-09Z. The Ageostrophic Vertical Circulation with the jet will
produce dynamic cooling as well as the wet bulb cooling due to
initial dry airmass.

A period of heavy snow (some sleet) is possible across the
Plateau, western sections of the Tennessee valley, northeast
Tennessee, and southwest Virginia. The strong warm air advection
and isentropic lift will produce widespread precipitation.
Eventually the warm air advection will win out with model
soundings show precipitation transitioning to rain area-wide soon
after daybreak.

For Thursday, the strong dyanmics will move east of the area with
a break in the widespread precipitation ending by mid-morning.
However, another wave of jet energy and frontal passage will
produce another round of rain in the afternoon.

.LONG TERM...(Thursday night through Tuesday)...

By Thursday night the precipitation will be pulling out to the
northeast as the strong trough over the central US begins to finally
swing through into the eastern half of the country. Have trimmed
back precipitation chances Thursday night into Friday as some models
are speeding up the exit of the precip. If precipitation is able to
linger into the early overnight hours Thursday night temperatures
will drop enough that we could see another round of light snow.
Accumulations with any snow Thursday night and Friday morning are
expected to be very light if they do occur as the moisture will be
mostly gone and QPF should be light.

We'll finally take a break from wintery precipitation over the
weekend, with the biggest story being cold temperatures in the
morning, specifically Saturday morning. This will be the time when
the cold air from the northwest will have the greatest impact and
low temperatures are expected to be in the low 20's into the teens
across all of the area. Winds are expected to be light as the
surface high begins to build in with winds likely remaining below 5
mph, so am not anticipating a wind chill advisory being needed. But
these will still be some of the coldest temperatures of the season
regardless.

Trough begins to weaken it's grip and with the drier air from the
west/northwest we'll actually get to see the sun for the majority of
the weekend. This will help with a warming trend and temperatures
are expected to finally warm up into the 50's on Sunday, although
we're still going to be running a few degrees below normal it's
probably going to feel very nice out in the sun.

Another trough and front are expected to quickly swing through the
area early in the week on Monday. Models have trended a bit colder
with this system from previous runs so we could see a bit of snow in
the higher elevations Monday morning mixed in with the rain (which
should be the dominant precipitation type). This system will quickly
move through and we get back to a warming trend behind it. The
current forecast calls for temps in the upper 50's and possibly 60's
(and sunny) on Wednesday.

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers will overspread the TAF sites this evening with periods
of MVFR first developing at CHA then reaching TYS and TRI late
this evening or early tonight. Cigs and vis will fall to
primarily IFR with periods of MVFR overnight as precipitation
becomes steadier. A mix of snow and sleet will occur at TYS and
TRI before dawn with light accumulations possible before changing
to all rain Thursday morning. Showers will become more scattered
Thursday, but reduced cigs and vis will prevail much of the day.

Garuckas

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             34  45  29  42  22 / 100  60  20  10   0
Knoxville McGhee Tyson Airport, TN  33  42  30  38  21 / 100  90  40  10   0
Oak Ridge, TN                       33  43  28  38  20 / 100  70  30  10   0
Tri Cities Airport, TN              32  43  31  37  19 / 100 100  60  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 7 AM EST Thursday for Cherokee-
     Clay.

TN...Winter Storm Warning until 1 PM EST Thursday for Anderson-Blount
     Smoky Mountains-Campbell-Claiborne-Cocke Smoky Mountains-
     Hancock-Hawkins-Johnson-Morgan-Scott-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi-
     Union.

     Winter Weather Advisory until 7 AM EST Thursday for East Polk-
     Grainger-Hamblen-Hamilton-Jefferson-Knox-Loudon-Meigs-North
     Sevier-Northwest Blount-Northwest Cocke-Rhea-Roane.

     Winter Weather Advisory until 10 AM EST Thursday for Northwest
     Carter-Northwest Greene-Sullivan-Washington.

     Winter Storm Warning until 9 AM CST Thursday for Bledsoe-Marion-
     Sequatchie.

VA...Winter Storm Warning until 1 PM EST Thursday for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Feb 17, 3:54 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
354 PM EST Wed Feb 17 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-182100-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
354 PM EST Wed Feb 17 2021 /254 PM CST Wed Feb 17 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Evening through Early Thursday Morning

Another significant storm system will affect the region tonight
and early Thursday morning. Precipitation is expected start
tonight as a mixture of rain, snow, sleet, and possibly freezing
rain across the entire area. The heaviest snow accumulations will
be across the Plateau, western valley locations, northeast
Tennessee, and southwest Virginia. The wintry mix will transition
to all rain soon after daybreak. Please refer to the Winter Storm
Warning and Winter Weather Advisory products for greater detail.

.DAYS TWO THROUGH SEVEN...Thursday Night through Wednesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for snow or ice accumulations will likely be
needed tonight and early Thursday morning.

In the hours before

Special weather statement, Feb 17, 9:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
947 PM EST Wed Feb 17 2021

TNZ085-086-100-101-180700-
McMinn-Northwest Monroe-Bradley-West Polk-
Including the cities of Athens, Clear Water, Dentville, Etowah,
Sweetwater, Madisonville, Bullet Creek, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, and Reliance
947 PM EST Wed Feb 17 2021

...Light Wintry Mix of Snow and Sleet This Evening and Early
Tonight...

Precipitation across the southern valley will begin as a mix of
snow and sleet this evening before changing to all rain by 2 AM.
This will result in light accumulations on untreated surfaces.

Use caution if traveling across the region.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Campbell

When
February 17, 10:00 PM EST to February 18, 8:00 AM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Near La Follette, about 4 inches of snow was reported.

Heavy Snow, Claiborne

When
February 18, 12:00 AM EST to 8:00 AM EST
Where
Claiborne forecast zone
Reported by
Public
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

In Speedwell, 4 inches of snow was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933724, 933722.